Co-proxamol overdose is associated with a 10-fold excess mortality compared with other paracetamol combination analgesics
Article first published online: 19 JUL 2005
British Journal of Clinical Pharmacology
Volume 60, Issue 4, pages 444–447, October 2005
How to Cite
Afshari, R., Good, A.M., Maxwell, S.R.J. and Bateman, D.N. (2005), Co-proxamol overdose is associated with a 10-fold excess mortality compared with other paracetamol combination analgesics. British Journal of Clinical Pharmacology, 60: 444–447. doi: 10.1111/j.1365-2125.2005.02468.x
- Issue published online: 19 JUL 2005
- Article first published online: 19 JUL 2005
- Received 17 February 2005 Accepted 19 May 2005
To assess the relative toxicity of co-proxamol in overdose in comparison to the 2 other paracetamol-opioid combination products, co-codamol and co-dydramol.
Data collected over a 2-year period (July 2000–June 2002) was used to estimate the frequency of overdose and death for the three most popular paracetamol-opioid compound analgesics. Prescription data for Scotland and Edinburgh, the number of overdoses (derived from overdose admissions in Edinburgh) or Poisons Information Service contacts in Scotland, and national death records were used to calculate a series of indicators relating morbidity (admissions), surrogates of morbidity (poisons enquiries by telephone or internet) and mortality to prescriptions.
When related to prescription volume overdoses involving co-proxamol in Scotland were 10 times more likely to be fatal (24.6 (19.7, 30.4)) when compared with co-codamol (2.0 (0.88, 4.0)) or co-dydramol (2.4 (0.5, 7.2)). In contrast there was no difference in the presentation rate or enquiry rates for these analgesics when corrected for prescriptions.
The excess hazard from co-proxamol is due to inherent toxicity rather than increased use in overdose. We estimate from this study that withdrawal of co-proxamol would prevent 39 excess deaths per annum in Scotland alone.